Texas, 2002

Flash Flooding and Hail in Texas, October 28, 2002

October 28, 2002 · NWS MAF · 4 events in 2 counties and zones

Severe thunderstorm activity continued during the overnight hours. A few severe thunderstorms produced large hail, and a few damaging wind gusts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorm activity continued during the overnight hours. A few severe thunderstorms produced large hail, and a few damaging wind gusts. Flash flooding was also observed during the morning hours of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 28, 2:52 AM CST, 43 minutes earlier.

Area forecast discussion, Oct 28, 2:52 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 AM CST MON OCT 28 2002

CONVECTION ONGOING OVER THE CWA AS YET ANOTHER SHORTWAVE TROUGH
TRAVERSES THE AREA AHEAD OF THE MAIN SHORTWAVE TROUGH NOW OVER
SOUTHEAST ARIZONA.  ENOUGH ELEVATED INSTABILITY...ROTATION WITH
SOUTHERN EXTENT OF CONVECTION TO PRODUCE HAIL.  THINKING SEVERITY
OF STORMS SHOULD DECREASE WITH TIME.

WILL CONTINUE WET FORECAST TODAY...BUT WILL TAPER POPS IF NECESSARY
OVER SOUTHERN PORTIONS OF THE CWA...SINCE BETTER SYNOPTIC SCALE LIFT
EXPECTED OVER NORTHWEST HALF OF THE CWA.  SEVERE THREAT APPEARS
LIMITED DUE TO TIMING OF PASSAGE OF STORM SYSTEM...THE LACK OF
INSTABILITY DUE TO PERSISTENT CLOUD COVER...AND RRQ OF H25 JET WILL
ALREADY BE FURTHER EAST.  ISOLATED SEVERE HAIL WILL STILL BE POSSIBLE
DUE TO COLD TEMPERATURES ALOFT WITH TROUGH...AND ISOLATED SEVERE
WINDS DUE TO MID LEVEL WIND SPEEDS AND DRYING.  WILL CLEAR SKIES FROM
WEST TO EAST AS GOOD SUBSIDENCE WILL FOLLOW TROUGH.  TEMPS SHOULD
COOL OFF NICELY TONIGHT AS WEST/SOUTHWEST WINDS DIMINISH...BUT ADVECT
DRIER AIR INTO AREA OVER MOIST GROUND MOST LOCATIONS.  TUESDAY
PROMISES TO BE A BIT MORE SUNNY THAN LATE...AND WITH A DOWNSLOPE WIND
...WARMER.  MOIST GROUND WILL LIMIT MAX TEMPS A BIT THOUGH. MOSTLY
CLEAR AND DRY CONDITIONS TUESDAY NIGHT SHOULD YIELD COOL TEMPS AGAIN
TUESDAY NIGHT...NOT TO MENTION ONSET OF COLD FRONT IN THE NORTHERN
ZONES.  AM TENDING TOWARD ETA SOLUTION AS FAR AS FRONTAL PROGRESS...
SINCE ITS DEPICTING A SIMILAR SOLUTION TO ECMWF A DAY OR TWO AGO.
FUNKY POSITIVELY TILTED MID LEVEL TROUGH OVER NORTHERN PLAINS WOULD
ARGUE AGAINST A FASTER FRONTAL PASSAGE...BUT AS WE JUST SAW WITH THE
AIRMASS WEVE BEEN DEALING WITH FOR THE LAST SEVERAL DAYS...IF THE
AIRMASS IS DENSE ENOUGH...IT WILL COME ON DOWN.  POST FRONTAL
CLOUDINESS...OR THE LACK THEREOF...WILL PRESENT A PROBLEM FOR HIGH
TEMPS ON WEDNESDAY.  FOR NOW...WILL CONTINUE WITH MOSTLY CLOUDY AND
COOLER THAN GUIDANCE TEMPERATURES.

IN THE EXTENDED...WILL GO AHEAD AND ADD A SLIGHT CHANCE OF RAIN TO
MAINLY NORTHERN ZONES AS ISENTROPIC UPGLIDE INCREASES ON THE 298K
SURFACE.  ATTM...DONT THINK IT WILL BE COLD ENOUGH TO MIX WITH OR
CHANGE TO SNOW.  OTHERWISE...WILL MAKE VERY FEW CHANGES TO EXTENDED.

PRELIMINARY NUMBERS...

MAF  69/47/74/44    6-00
LSA  65/44/72/40    6-00
6R6  72/53/76/52    2-00
MRF  70/38/73/39    2000
CNM  69/43/75/43    5000

.MAF...
TX...NONE.
NM...NONE.

AKL
Hazardous weather outlook, Oct 27, 3:11 PM CST, 12 hours 24 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CST SUN OCT 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.

.TONIGHT...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE TRANS PECOS
REGION THROUGH EARLY EVENING WITH LARGE HAIL BEING THE MAIN CONCERN.

BETWEEN 1000 PM AND 500 AM THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA FROM THE WEST. ISOLATED SEVERE STORMS WILL AGAIN BE POSSIBLE
WITH HAIL AND FLOODING RAINS THE CONCERN.  THE FAVORED AREA FOR
SEVERE STORMS AND HEAVY RAIN LATE TONIGHT IS WEST OF A LINE FROM
GARDEN CITY TO PECOS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.MONDAY THROUGH SATURDAY...

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
MONDAY. WITH THE GROUND EXPECTED TO BE NEAR SATURATION FLOODING AND
FLASH FLOODING IS A CONCERN.  UPDATES MAY INCLUDE THE ISSUANCE OF
A FLASH FLOOD WATCH.  NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED
TUESDAY THROUGH SATURDAY.

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Oct 27, 10:49 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
1049 PM CST SUN OCT 27 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0832 PM    15 W FORT STOCKTON        TX   1.50 INCH HAIL
10/27/02   PECOS                          REPORTED BY LAW
                                          ENFORCEMENT.

0845 AM    10 SW FORT STOCKTON       TX   .88 INCH HAIL
10/27/02   PECOS                          REPORTED BY
                                          PUBLIC.

0907 PM    5 E FORT STOCKTON         TX   1.00 INCH HAIL
10/27/02   PECOS                          REPORTED BY LAW
                                          ENFORCEMENT.

The radar

The Midland/Odessa radar (KMAF), 83 km away, was scanning. The volume nearest the first event began at 09:33 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Reagan

When
October 28, 3:35 AM CST
Where
Reagan County, Stiles
Measured
60 kt (69 mph)
Reported by
GENERAL PUBLIC
Coordinates
31.400, -101.583

Large tree limbs were blown down by severe thunderstorm wind gusts.

Hail, Ector

When
October 28, 6:23 AM CST to 6:26 AM CST
Where
Ector County, Gardendale
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.000, -102.417

Dime size hail covered the ground.

Flash Flood, Reagan

When
October 28, 8:30 AM CST to 9:10 AM CST
Where
Reagan County, 20 mi N of Big Lake
Reported by
DEPT OF HIGHWAYS
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

The Texas DOT reported Farm to Market Road 2600 was closed in the northern parts of Reagan County due to flash flooding.

Flash Flood, Ector

When
October 28, 11:30 AM CST to 12:00 PM CST
Where
Ector County, Odessa
Reported by
AIRPLANE PILOT
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Water up to six inches deep entered hangers at Schleymeyer Airport. In addition, flash flooding resulted in high water over Interstate 20 service roads and the Business Interstate 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318768, 5318769, 5318766, 5318767.